April 3, 2003 -- Long-term use of birth control pills appears to increase the risk of developing cervical cancer in women who have HPV, but experts say the risk is eliminated with careful screening.
Cervical cancer risk in women who used birth control pills for a decade or more was double that of women who had never taken oral contraceptives in a review of 28 studies. But researchers say the findings do not mean that birth control pill users should consider changing their birth control method, especially if they have regular Pap tests or a newly approved test detecting dangerous forms of human papillomavirus.
Human papillomavirus (HPV) is the most common cause of sexually transmitted diseases and is the main risk factor for cervical cancer. Women with persistent infection are considered to be at high risk for cervical cancer.
"Women who undergo careful screening should not base their choice of contraceptive on this concern," cervical cancer researcher March Schiffman, MD, of the National Cancer Institute, tells WebMD. "This is one cancer that is highly preventable with a little vigilance."
In the newly published analysis, researchers from England's Oxford University and France's International Agency for Research on Cancer reviewed studies involving roughly 12,500 cervical cancer patients.
The increase in risk was 10%, 60%, and 100%, respectively, for all women who took the pill for less than five years, five to nine years, and 10 or more years compared with women who never took oral contraceptives. Almost double the risk for cervical cancer was seen in women taking birth control pills who were also had HPV.
But lead investigator Amy Berrington, PhD, says it is not known whether the risk persists in women who have stopped taking the pill. She and her research team are now analyzing data on individual patients in an effort to answer this question.
"We won't be able to tell how big a risk factor oral contraceptive use is until we know whether the risk persists throughout a woman's lifetime," she tells WebMD. "Only a few studies have looked at this, and they suggest the risk decreases once a woman stops taking hormonal contraceptives."